If you are experiencing signs and symptoms of depression that is interfering with your life, your doctor may prescribe one of the many antidepressant medications available to treat depression. These medications can be extremely successful in helping to alleviate the symptoms of a depression, but as with all medications, antidepressants have side effects that can range from merely irksome, to life altering.
Many of the side effects that result from taking an antidepressant medication will go away within a few weeks of starting the medication, but this is not true for all of the side effects that you may experience. If you are struggling with side effects from the antidepressant medication that you are taking, always talk to your doctor before stopping the medication. He or she may recommend a taper to decrease the chances of withdrawal symptoms, and may also want to try another medication that may have fewer side effects for you. Here is a look at some of the most common side effects that can accompany antidepressant medications.
Nausea–Nausea is usually one of the side effects that subsides within a few weeks, as your body gets used to the medication. You can try taking your antidepressant along with some food, or an antacid may help relieve your nausea. If, after a few weeks, you are still having problems with nausea, let your doctor know. Certain antidepressants may cause diarrhea in some people, as well. During the first month that I took Celexa, I have a real problem with diarrhea, but there was no nausea. In time, it went away.
Weight Gain–Weight gain is the one side effect that women dread the most. To begin with you are already depressed, and now you are getting fat, which is depressing, in and of itself. Not all antidepressants cause weight gain, and not all people gain weight when taking antidepressants. Wellbutrin is the least likely to cause weight gain, but these reactions can be very individual. For instance, I took Effexor for a very short time, and suddenly I was baking chocolate chip cookies everyday, and stuffing fistfuls of them into my mouth. Once I made the connection, I called my doctor and he happily switched me to a different medication.
Sexual Side Effects–Antidepressants can cause a host of sexual side effects that range from erectile dysfunction, to difficulty, or inability in achieving an orgasm. This is also a side effect that is likely not to get better with time, unfortunately. As you can imagine, this can create a lot of distress for all parties concerned. Again, Wellbutrin has the lowest incidence of sexual side effects, and I like that about it.
Speaking very personally, I have taken many antidepressants over the years, and only one—the first one that I took–gave me fits with in the orgasm department. That drug was Paxil, and boy, was it frustrating–literally. Since then, I have had no issues with any of the antidepressant medications that I have taken causing sexual side effects. If you are having sexual side effects, a different antidepressant medication may make all the difference.
Insomnia–If your depression has had you tired all of the time, you may suddenly find that it has become quite difficult to sleep. As your depression lifts, you may have more energy, and more energy may make it hard to get to sleep. Get plenty of exercise early in the day, and develop a good bedtime routine. If your insomnia continues, talk to your doctor as some antidepressants cause less agitation than others.
Anxiety, Restlessness–As with insomnia, once you begin to feel less depressed, you may find that you are suddenly anxious and fidgety. In part, it is because you have your energy back, but part of it may be your medication, and those restless feelings can be very uncomfortable.
If the anxiety and restlessness doesn’t go away, let your doctor know so that he can switch you to an antidepressant that is less apt to cause these symptoms. My doctor knows never to try me on an antidepressant that might cause agitation, as I am an anxious, fidgety person already. Thankfully, I have been happily taking the same antidepressant for years now with no problems.
Dry Mouth–This is a big one for me, and it has been a constant since I first began to be treated for depression and bipolar disorder. I have a dry mouth all of the time. I do not go anywhere without a bottle of water, and I wake up several times a night to have a drink, as my mouth is bone dry. As long as I have a beverage with me at all times, I am fine. If I leave the house and forget to bring along some water, I get a bit panicky until I can buy a bottle, because even 5 minutes without something to wet my whistle can seem like an eternity. I also have to pee a lot, which is to be expected, I guess.
Constipation–There are some antidepressants that slow you down more than they rev you up. If you are taking a medication that is a slower-downer, you may become constipated. This one is easily solved by adding more fiber to your diet, drinking more water, and if need be, taking a stool softener.
Fatigue–Those antidepressants that slow your engine a bit may also cause you to feel tired a lot. This is particularly evident in the first few weeks. Pace yourself, take a little nap it it helps, and get some exercise. I may have this side effect, as I am always tired, but then again, I work a lot, and am not the best sleeper, so who knows. I do like a good nap every day if I can get one.
Not everyone will have problems with side effects, and not everyone will experience the same side effects. Your side effects will depend on the medication that you are taking, and your own personal makeup. I have been taking antidepressant medications for 15 years now, and I can say that there is nothing that bothers me too much anymore. I would much rather have a dry mouth and be able to cope with life cheerfully than to have plenty of spit and be a basket case that wants to hide in a closet all day long. What you can tolerate is up to you. Keep in mind that there are many antidepressant medications available today, so if one has too many side effects, ask your doctor to try another one. Feeling better is worth it.
Antidepressants–Get Tips to Cope With Side Effects